Minnesota, 2008

Lake-Effect Snow in Minnesota, December 10 to 11, 2008

December 10 to 11, 2008 · NWS DLH · 1 event in 1 county or zone

Lake enhanced snow fell over the Minnesota Arrowhead region. The highest amounts, around 6 inches, fell in the Grand Marais area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Lake enhanced snow fell over the Minnesota Arrowhead region. The highest amounts, around 6 inches, fell in the Grand Marais area. Snow fell at the rate of over one inch per hour at times during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 3:18 AM CST, 6 hours 42 minutes earlier.

Area forecast discussion, Dec 10, 3:18 AM CST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
318 AM CST WED DEC 10 2008

.DISCUSSION...SFC RIDGE AXIS IS BISECTING THE FA ATTM.
HOWEVER...THERE IS A WEAK SFC TROF OVER WESTERN LAKE SUPERIOR
INTO NW WI AND ANOTHER TROF EXTENDING FROM ND INTO THE WESTERN
PORTION OF THE FA. A WARM FRONT IS ALSO GETTING ORGANIZED IN THE
WESTERN DAKOTAS. CLOUDS ARE STREAMING ACROSS THE AREA WITH THE
EXCEPTION BEING NEAR THE INTERNATIONAL BORDER WHERE A CLEAR SKY
PREVAILS. THE RIDGE WILL MOVE E OF THE FA THIS MORNING AS WAA
AHEAD OF DEVELOPING SFC LOW THAT PULLS OUT OF THE LEE OF THE
CANADIAN ROCKIES INTO THE PLAINS. CLOUDS WILL CONTINUE TO IMPACT
THE FA TODAY WITH LIGHT SNOW BEGINNING SHORTLY AFTER SUNRISE. MADE
ONLY MINOR CHANGES TO THE GRIDS/FORECAST FOR THIS MORNING AS
ISENTROPIC LIFT QUICKLY SPREADS INTO THE AREA AND CONDENSATION
PRESSURE DEFICITS LOWER. DID INCREASE POPS THIS AFTERNOON AS LIGHT
SNOW SHOULD BE ONGOING IN ALL LOCATIONS. STILL ANTICIPATING 1 TO 2
INCHES OVER THE SOUTHERN HALF AND 2 TO 3 INCHES OVER THE NORTH
TODAY.

THE SFC LOW IS PROGGED TO MOVE ACROSS THE FAR NORTHERN TIER OF THE
FA AND EXIT TONIGHT. HAVE INDICATED A DOWNWARD TREND IN THE POPS
THIS EVENING AS BEST FORCING EXITS THE AREA. LINGERED A LOW POP
ACROSS THE FAR EASTERN FA OVERNIGHT. SFC WIND SWITCHES TO THE NW
LATE AS CAA BEGINS AS WELL AS LES. AMOUNTS WILL BE LIGHT AS COLD AIR
IS NOT DEEP ENOUGH.

ON THURSDAY...A WEAK SHORT WAVE CROSSES THE FA IN THE MORNING
FOLLOWED BY A SFC COLD FRONT. HAVE A SMALL POP INDICATED AHEAD OF
THE TROF AND IN AREA OF PVA. BETTER CHANCE OF LIGHT SNOW THURSDAY
AFTERNOON WITH THE ARRIVAL OF THE COLD FRONT...ESPECIALLY OVER THE
NORTHERN HALF.

A PATTERN CHANGE FROM NW FLOW ALOFT TO SW FLOW FOLLOWS INTO THE
WEEKEND. CONFIDENCE IS LOW ATTM FOR WEEKEND STORM TRACK AS MODELS
OFFER DIVERGING SOLUTIONS. WILL HAVE HIGH CHANCE POPS HOWEVER AS THE
SYSTEM WILL AFFECT THE FA.

&&

.AVIATION...VFR CONDS WILL DETERIORATE TO MVFR AND IFR IN SNOW
TODAY. A CLIPPER SYSTEM WILL QUICKLY MOVE THROUGH THE
NORTHLAND...SPREADING SNOW FROM WEST TO EAST THROUGHOUT THE DAY.
CONDS WILL IMPROVE TO MVFR WED EVENING...THOUGH AREAS OF BLSN MAY
LIMIT VSBYS TO THE IFR RANGE...ESP AT KDLH.

&&

POINT TEMPS/POPS...
DLH  16   8  15  -4 /  80  30  20  20
INL  11   2   8 -11 /  80  30  30  20
BRD  19  10  18  -6 /  70  20  10  20
HYR  19  11  20  -5 /  70  30  10  20
ASX  19  12  18   5 /  80  60  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/TL
Hazardous weather outlook, Dec 10, 4:57 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
457 AM CST WED DEC 10 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
457 AM CST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL OVERSPREAD NORTHEAST MINNESOTA THIS MORNING AND
NORTHWEST WISCONSIN THIS AFTERNOON. ONE TO THREE INCHES OF
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR A BIG SNOW STORM EXISTS FROM SATURDAY THROUGH
MONDAY. THE EXACT TRACK OF THIS STORM IS STILL UNCERTAIN...BUT
SEVERAL INCHES OF SNOW IS POSSIBLE. STAY TUNED FOR FORECASTS AND
STATEMENTS REGARDING THE POTENTIAL OF THIS SNOW STORM.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE
NATIONAL WEATHER SERVICE VIA PHONE OR E-SPOTTER.

LSZ121-140>148-111130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
457 AM CST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GUSTY NORTHWEST WIND MAY CREATE HAZARDOUS WAVES FOR A TIME
THURSDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Cook

When
December 10, 10:00 AM CST to December 11, 1:00 AM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145321.